Psycho-Babble Medication Thread 53094

Shown: posts 1 to 9 of 9. This is the beginning of the thread.

 

Cold Turkey, what withdrawal symtoms to expect.

Posted by Sandi on February 1, 2001, at 8:53:50

I have been on Effexor XR for 1.5 months at 75 mg. Prior to that Prozac, Wellbutrin, and Celexa for 2 years. I do not feel better and can not handle the side effects of Effexor. I have stopped taking as of 2 days ago. I do not want to take another dose. I am tired still and have a headache and am a little sick to my stomach. As long as I am laying down I don't feel dizzy. Since I have been on Effexor for a short time, does anyone think my withdrawal will be that bad?
I am worried. Thank you.

 

Re: Cold Turkey, what withdrawal symtoms to expect.

Posted by Lesa on February 1, 2001, at 16:48:16

In reply to Cold Turkey, what withdrawal symtoms to expect., posted by Sandi on February 1, 2001, at 8:53:50

> I have been on Effexor XR for 1.5 months at 75 mg. Prior to that Prozac, Wellbutrin, and Celexa for 2 years. I do not feel better and can not handle the side effects of Effexor. I have stopped taking as of 2 days ago. I do not want to take another dose. I am tired still and have a headache and am a little sick to my stomach. As long as I am laying down I don't feel dizzy. Since I have been on Effexor for a short time, does anyone think my withdrawal will be that bad?
> I am worried. Thank you.

Hello,
Effexor is one of the ones you must wean. I was on Effexor for two weeks and went cold turkey. I was the worst withdrawl I have ever expierenced. I felt like my body was being twisted into a thousand painful pieces. I also felt like I was hallucinating! I took about 2 days to overcome. Just be careful and take it slow. My therapist apoligized because she didn't think such a short time on the med would cause such a withdraw.

 

Re: Cold Turkey, what withdrawal symtoms to expect. Sandi

Posted by Sunnely on February 1, 2001, at 19:04:31

In reply to Cold Turkey, what withdrawal symtoms to expect., posted by Sandi on February 1, 2001, at 8:53:50

Hi Sandi,

The weight of evidence, although based primarily on clinical reports, suggests that Effexor is associated with withdrawal symptoms that may be similar to but more severe than those observed with other antidepressants.

Patients may show withdrawal effects after only a few weeks exposure and upon dose reduction or single missed doses. Withdrawal symptoms from Effexor may include anxiety, agitation, tremors, severe headache, nausea, cramps, dizziness, lightheadedness, vertigo, numbness, depression, rapid heart beat, ringing in the ears, motor restlessness, "shock-like" or "electric-like" sensations. Auditory hallucinations have also been reported.

Although the extended-release (XR) formulation of Effexor appears to produce fewer side effects acutely (e.g., nausea), it does not appear to differ from the immediate-release (IR) formulation in likelihood of causing withdrawal reactions.

Getting off Effexor is not easy and requires close supervision by the doctor. Generally, resuming the former dose of the medication alleviates the withdrawal symptoms. The general rule to avoid distressing SRI (serotonin reuptake inhibitor) withdrawal symptoms is slow taper. The duration of taper varies from one individual to another. Some may require much longer taper for example, 8 weeks or more. Others may require an add-on SRI during taper, preferably Prozac, to avoid those nasty withdrawal symptoms.

================================================================

> I have been on Effexor XR for 1.5 months at 75 mg. Prior to that Prozac, Wellbutrin, and Celexa for 2 years. I do not feel better and can not handle the side effects of Effexor. I have stopped taking as of 2 days ago. I do not want to take another dose. I am tired still and have a headache and am a little sick to my stomach. As long as I am laying down I don't feel dizzy. Since I have been on Effexor for a short time, does anyone think my withdrawal will be that bad?
> I am worried. Thank you.

 

Re: Cold Turkey, what withdrawal symtoms to expect.

Posted by Shell on February 1, 2001, at 21:26:19

In reply to Cold Turkey, what withdrawal symtoms to expect., posted by Sandi on February 1, 2001, at 8:53:50

> I have been on Effexor XR for 1.5 months at 75 mg. Prior to that Prozac, Wellbutrin, and Celexa for 2 years. I do not feel better and can not handle the side effects of Effexor. I have stopped taking as of 2 days ago. I do not want to take another dose. I am tired still and have a headache and am a little sick to my stomach. As long as I am laying down I don't feel dizzy. Since I have been on Effexor for a short time, does anyone think my withdrawal will be that bad?
> I am worried. Thank you.

Withdrawal varies by person (like everything else). I took 300 mg for about 5 months and quit cold turkey (I don't recommend that!). It took me a few days to realize that what was wrong with me was not the flu. However, the dizziness, shakiness and nausea weren't so overwhelming that I missed work or anything like that (only my husband knew I was going through it) and it was gone in about a week. It *is* possible for the withdrawal to not be all that bad.

Having said that, I have to add that I seem to have had a *much* easier time than most and that my experience probably wasn't typical. Symptoms can be much more severe and last a lot longer.

If you find you can't stand it, ask your doctor if you can have some 37.5 mg capsules (they usually have samples) so that you can taper off slowly. He can also give you a small amount of Prozac to use temporarily until the Effexor is totally out of your system.

Good luck,
Shell

 

Re: Cold Turkey, what withdrawal symtoms to expect.

Posted by SalArmy4me on February 2, 2001, at 3:44:49

In reply to Cold Turkey, what withdrawal symtoms to expect., posted by Sandi on February 1, 2001, at 8:53:50

http://www.dr-bob.org/tips/split/Antidepressant-discontinua.html

 

My ignorant pdoc

Posted by NikkiT2 on February 2, 2001, at 5:46:08

In reply to Re: Cold Turkey, what withdrawal symtoms to expect. Sandi, posted by Sunnely on February 1, 2001, at 19:04:31

Told me there aren't any withdrawal symptoms with effexor. My Arse there aren't!!

Anyway, 2 weeks ago I went cold turkey from 225mg... It wasn't nice... but it does get it over and done with. I was dizzy, sick and hallucinated... and I felt terrible...

BUT - it passes. After about 5 days I was back to me again (but then had start up side affects from another med!! Typical!)

If you feel you *really* want to go cold turkey, just bear in mind that it may be a bit rough. I also dreamt wildly while coming off it.

Anyway - I saw my opdoc again today.. 2 1/2 weeks after he made me go through this - he's put me back on effexor!!!!!!!!!!!!!!!!!!!!

Nikki x

ps - rant an drave all you like on here if it gets the better fo you!!!

 

Re: My ignorant pdoc

Posted by Noa on February 2, 2001, at 7:22:24

In reply to My ignorant pdoc, posted by NikkiT2 on February 2, 2001, at 5:46:08

Nikki, I didn't know you had done that cold turkey! No wonder you suffered so much! Of course there are withdrawal symptoms, it is just that this knowledge hasn't been published in official journals or reported by the manufacturer.

You sure you can't at least get a consult with a better doc?

 

Re: Cold Turkey, what withdrawal symtoms to expect.

Posted by Sandi on February 2, 2001, at 8:45:42

In reply to Re: Cold Turkey, what withdrawal symtoms to expect., posted by SalArmy4me on February 2, 2001, at 3:44:49

> http://www.dr-bob.org/tips/split/Antidepressant-discontinua.h
I am now on day 4 of withdrawal from effexor. Day 3 was not very good. Dizziness, Electric shocks, and just plain not feeling well. I have read some responses, with great appreciation. Regarding taking a dose of Prozac for withdrawal symptom, can I take Celexa instead? I have that on hand. Thankyou

 

Prozac and Pregnancy?

Posted by LauraD on February 2, 2001, at 13:42:55

In reply to Re: Cold Turkey, what withdrawal symtoms to expect., posted by SalArmy4me on February 2, 2001, at 3:44:49

> Is it possible to be on Prozac and pregnant at the same time?


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.